Alert archive / Delaware / Special Weather Statements in 2019
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 18, 2019, 2:08 PM EDT for New Castle County, Delaware. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2019, 2:08 PM EDT (18:08 UTC)
- Expired
- Aug 18, 2019, 2:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Philadelphia/Mount Holly
County New Castle County, DE
The radar
The Dover AFB radar (KDOX), 97 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WWUS81 KPHI 181808
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
208 PM EDT Sun Aug 18 2019
DEZ001-181845-
New Castle-
208 PM EDT Sun Aug 18 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW CASTLE COUNTY...
At 207 PM EDT, a strong thunderstorm was located over Bear, or near
Newark. The storm is nearly stationary.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wilmington, Newark, Elsmere, New Castle, Newport, Wilmington Manor,
Greenville, Stanton, Bear, Pike Creek and Brookside.
This includes Interstate 95 in Delaware between mile markers 3 and
14.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3978 7561 3972 7549 3971 7550 3972 7552
3967 7555 3963 7561 3960 7561 3957 7565
3969 7578
TIME...MOT...LOC 1807Z 243DEG 4KT 3965 7566
$$
StaarmannWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 18, 9:28 AM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 18, 9:28 AM EDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
928 AM EDT Sun Aug 18 2019
.SYNOPSIS...
Southerly winds will keep hot and humid conditions in our region
through mid week. A weak cold front will arrive Monday night before
stalling and dissipating. A stronger cold front will move through
the region Wednesday night into Thursday. In its wake, cooler high
pressure will build in for the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Any lingering fog and stratus will continue to dissipate with
the heating of the day.
Otherwise, there are two main concerns today: the risk of
convection this afternoon, and the potential for the urban
corridor to reach heat advisory criteria this afternoon.
Regarding the convective threat, it looks like a "classic" pulse
convective day with weak large scale forcing, fairly high
instability (2000-2500 J/kg MLCAPE,) and rather modest shear
(around 20 kts or less of 0-6km). CAMs tend to favor initiation
in the 17-18Z window as AM CIN erodes, and favor the I-95
corridor into Delmarva. Not super-confident about this
convective placement so went with a fairly blanket scattered
coverage for most of the area after 18Z . Fairly steep low-lvl
lapse rates and inverted V profiles (although the fcst. mixed-
layers aren't particularly deep, 2km or less) will result in a
threat of gusty microburst winds. Also locally heavy rain can't
be ruled out with dewpoints in the 70s and warm cloud layers
around 10K ft, and storm motion being somewhat inconsistent and
driven by localized cold pools.
With warm southerly/southwesterly flow prevailing today, expect
temperatures to max out in the 90s over most of the area this
afternoon, with PM dewpoints remaining in the 70s. Consequently
wouldn't be surprised if heat indices approach 100 this
afternoon in spots along the urban corridor. Chose not to issue
a heat advisory for this period, due to both the uncertainty
that we will hit 100 in Philadelphia and secondly that any
afternoon heat may be short-lived due to convective outflows.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
An organized line of storms will likely approach the area from the
west this evening, however CAMS tend to favor this decaying as it
reaches our area (around of after 00Z) as insolation/instability
wane. Naturally this will be somewhat dependent upon how quickly
this line propagates and a faster approach would result in better
residual instability being available. The track of this system and
its attendant shortwave would favor eastern PA (particularly the
Poconos) and NW NJ. Can't even rule out these storms still being
strong when they arrive, particularly if they are able to reach our
area by 00Z or so. Otherwise expect most of the rest of the area to
remain dry overnight, albeit muggy with lows in the 70s and some
patchy fog potential (particularly in areas where it rains today).
Of note a fairly strong wave of low pressure will track along the
stalled frontal boundary to our south tonight. The NHC currently
shows this system having some potential (30% per the latest update)
to develop into a tropical cyclone as it moves NE away from the
coast. However this system (which will be extratropical at least
initially) should track well enough to the east of our area to not
impact us other than perhaps influencing the wind direction in our
coastal waters.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Overview: through Wednesday, the region will stay in a hot, humid,
and unsettled pattern. At this point the periods of most concern are
Tuesday afternoon and evening and when the cold front arrives
sometime Wednesday night or Thursday. Behind the cold front, the end
of the week looks pleasant with dry and seasonable weather.
Details:
Monday/Monday night...A mid level short wave trough will approach
the region, and at the surface a very weak cold front will cross
into the region before stalling and dissipating. Both of these
features may be enough for isolated to scattered convection around
the area. However, the main story on Monday is expected to be the
heat. Monday looks like it could be the hottest day of the week,
both in terms of temperature and heat index. Within the 95 urban
corridor, highs are expected to be in the mid 90s, with max heat
index values at or above 100. Elsewhere in the region, highs in the
lower 90s, and heat index values in the upper 90s to near 100. We
upgraded the excessive heat watch to a heat advisory as it looks
like we will fall short of heat warning criteria, primarily in terms
of duration.
Tuesday/Tuesday night...With the front dissipating as it stalls over
our area, there won't be any relief from the heat on Tuesday as
another day of 90s is expected for much of the region. The heat
advisory continues for the 95 urban corridor. A mid and upper level
short wave trough is expected to lift across the region Tuesday
afternoon into Tuesday evening. What remains of the Monday night
front could serve as a focus for low level convergence and thus
convective initiation.
Thunderstorm hazards on Tuesday: As mentioned by the previous shift,
CAPE values by Tuesday afternoon could be quite high, though
effective shear will be less than 20 kt. This is a switch from the
more common low CAPE/high shear events that we tend to have in this
region. Thus, I'm not confident on the wind or hail threat at this
time. However, heavy rain is a growing concern. This pattern has
some similarities to a Maddox frontal pattern. Precipitable water
values will once again be approaching 2 inches, and storm motions
are expected to be very slow. However, there is still some
uncertainty with where the stalled front will be at this point, and
thus where the highest risk for heavy rain will be. Have added a
mention in the HWO for now, but this will be a period to watch over
the next few days.
Wednesday through Thursday night...Models have differences in timing
of the strong cold front as much as 24 hours between the most
progressive solution and the slowest solution. Even for 4 to 5 days
out, that is a unusually large difference. The progressive solutions
(including the GFS) show the front crossing through the region
Wednesday night and progressing off shore/south of the area by mid
day Thursday. The slowest solutions (most notably the CMC), don't
show the front southeast of the are until Friday morning. For now, I
have trended close to the progressive solution as the main trough
associated with this system should be positively tilted, which tends
to favor faster solutions.
Friday and Saturday...Once the front does finally clear the area,
expect dry conditions. Temperatures should be near or slightly below
normal, with highs from the mid 70s to lower 80s.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Generally VFR conditions outside of temporary restrictions
in scattered showers and thunderstorms this afternoon. Southerly-
southwesterly winds 5-10kts.
Tonight...Generally VFR however some MVFR-IFR conditions will be
possible due to patchy fog (favoring areas that receive rainfall
today). Light and variable winds 5 kts or less.
Outlook...
Monday-Monday night... Any lingering fog or low clouds should
dissipate early Monday, with conditions turning VFR towards mid-
morning and southwesterly winds around 5 kt.
Tuesday-Thursday... Prevailing conditions should be VFR, however,
several opportunities will exist for showers and thunderstorms and
associated restrictions, especially Tuesday afternoon and evening,
and Wednesday night. Low clouds and patchy fog also possible Tuesday
night. Winds will start light and variable, becoming light southerly
and southwesterly into Wednesday. A cold front will bring an abrupt
shift to northwesterly winds gusting up to 20 kt either Wednesday
night or Thursday.
&&
.MARINE...
Sub-SCA conditions will prevail with 2-3 ft seas and southerly winds
10-15kts gusting to 15-20kts. Some showers/thunderstorms will be
possible this afternoon, particularly near Delaware Bay.
Outlook...
Monday through Thursday...winds and seas should stay below SCA
criteria. However, on Thursday, a cold front is expected to bring an
abrupt shift to northwesterly winds with gusts near or above 20 kt
possible.
Rip Currents...
A low risk of rip currents is expected at area beaches with 2 ft
swell and southerly flow around 10 kts.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from 10 AM Monday to 8 PM EDT Tuesday for PAZ070-
071-102-104-106.
NJ...Heat Advisory from 10 AM Monday to 8 PM EDT Tuesday for NJZ015-
017>019.
DE...Heat Advisory from 10 AM Monday to 8 PM EDT Tuesday for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...Johnson
Near Term...Carr/MPS
Short Term...Carr
Long Term...Johnson
Aviation...Carr/Johnson/MPS/O'Brien
Marine...Carr/Johnson/MPSHazardous weather outlook, Aug 18, 3:40 AM EDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 340 AM EDT Sun Aug 18 2019 DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023- 027-PAZ054-055-060>062-101-103-105-190745- Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex- Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem- Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon- Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery- Upper Bucks- 340 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy rain leading to localized flooding is possible with the thunderstorms on Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-190745- New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks- 340 AM EDT Sun Aug 18 2019 ...HEAT ADVISORY IN EFFECT FROM 10 AM MONDAY TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and tonight. Heat index values could approach 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Heavy rain leading to localized flooding is possible with the thunderstorms on Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-190745- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 340 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy rain leading to localized flooding is possible with the thunderstorms on Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-190745- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 340 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 18, 2:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
208 PM EDT Sun Aug 18 2019
DEZ001-181845-
New Castle-
208 PM EDT Sun Aug 18 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW CASTLE COUNTY...
At 207 PM EDT, a strong thunderstorm was located over Bear, or near
Newark. The storm is nearly stationary.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wilmington, Newark, Elsmere, New Castle, Newport, Wilmington Manor,
Greenville, Stanton, Bear, Pike Creek and Brookside.
This includes Interstate 95 in Delaware between mile markers 3 and
14.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3978 7561 3972 7549 3971 7550 3972 7552
3967 7555 3963 7561 3960 7561 3957 7565
3969 7578
TIME...MOT...LOC 1807Z 243DEG 4KT 3965 7566
StaarmannThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:37 PM EDT | Special Weather Statement | PHI | Morris | 23 min |
| Aug 17, 10:50 PM EDT | Special Weather Statement | PHI | Morris | 25 min |
| Aug 17, 11:19 PM EDT | Special Weather Statement | PHI | Morris | 26 min |
| Aug 18, 3:32 AM EDT | Heat Advisory | PHI | Burlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 5 more | 4 days |
| Aug 18, 3:03 PM EDT | Special Weather Statement | PHI | Burlington | 27 min |
| Aug 18, 3:15 PM EDT | Special Weather Statement | PHI | Burlington | 30 min |
| Aug 18, 3:21 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Ocean | 39 min |
| Aug 18, 3:35 PM EDT | Special Weather Statement | PHI | Burlington | 25 min |
| Aug 18, 4:48 PM EDT | Special Weather Statement | PHI | Somerset | 27 min |
| Aug 18, 4:49 PM EDT | Special Weather Statement | PHI | Warren | 26 min |
| Aug 18, 5:01 PM EDT | Special Weather Statement | PHI | Monmouth | 29 min |
| Aug 18, 5:05 PM EDT | Special Weather Statement | PHI | Hunterdon | 25 min |
| Aug 18, 5:18 PM EDT | Special Weather Statement | PHI | Somerset | 27 min |
| Aug 18, 5:29 PM EDT | Areal Flood Advisory | PHI | Hunterdon, Middlesex, Morris, Somerset, Warren | 2 hr |
| Aug 18, 5:32 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Middlesex, Morris, Somerset | 43 min |
| Aug 18, 5:36 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Somerset | 39 min |
| Aug 18, 5:46 PM EDT | Special Weather Statement | PHI | Warren | 44 min |
| Aug 18, 5:57 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Morris, Warren | 48 min |
| Aug 18, 6:28 PM EDT | Special Weather Statement | PHI | Hunterdon, Morris, Sussex, Warren | 47 min |
| Aug 18, 6:40 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Morris, Somerset, Sussex, Warren | 54 min |
| Aug 18, 7:09 PM EDT | Areal Flood Advisory | PHI | Morris, Sussex, Warren | 3 hr |
| Aug 17, 8:32 PM EDT | Special Weather Statement | PHI | Carbon, Monroe | 73 min |
| Aug 18, 4:22 PM EDT | Special Weather Statement | PHI | Berks | 38 min |
| Aug 18, 4:34 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Montgomery | 41 min |
| Aug 18, 4:36 PM EDT | Special Weather Statement | PHI | Bucks | 24 min |
| Aug 18, 5:01 PM EDT | Areal Flood Advisory | PHI | Berks, Montgomery | 3 hr |
| Aug 18, 5:16 PM EDT | Special Weather Statement | PHI | Berks | 29 min |
| Aug 18, 5:25 PM EDT | Special Weather Statement | PHI | Carbon, Monroe, Northampton | 65 min |
| Aug 18, 5:38 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Lehigh, Northampton | 52 min |
| Aug 18, 5:42 PM EDT | Special Weather Statement | PHI | Berks | 48 min |
| Aug 18, 7:03 PM EDT | Special Weather Statement | PHI | Berks | 27 min |
| Aug 18, 7:23 PM EDT | Special Weather Statement | PHI | Berks | 67 min |
| Aug 18, 2:26 PM EDT | Areal Flood Advisory | PHI | New Castle | 3 hr |
| Aug 18, 2:38 PM EDT | Special Weather Statement | PHI | New Castle | 37 min |
| Aug 18, 3:00 PM EDT | Severe Thunderstorm Warning | PHI | New Castle | 45 min |
| Aug 18, 2:54 PM EDT | Special Weather Statement | PHI | Cecil | 36 min |
| Aug 18, 3:50 PM EDT | Special Weather Statement | PHI | Kent | 25 min |
| Aug 18, 4:18 PM EDT | Special Weather Statement | PHI | Cecil | 42 min |
Nearby
Special Weather Statements in Delaware, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.